Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 221, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2001, 1:57 AM CDT for Comanche County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 5, 2001, 1:57 AM CDT (06:57 UTC)
- Expired
- Jun 5, 2001, 2:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Comanche County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 2:08 AM CDT | Hail 1 | Coldwater, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -662 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 050658
SVRDDC
KSC033-050745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
157 AM CDT TUE JUN 5 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COMANCHE COUNTY IN KANSAS
* UNTIL 245 AM CDT
* AT 157 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES EAST OF BUTTERMILK...MOVING NORTHEAST AT 15
MPH.
* SOME LOCATIONS AFFECTED
LAKE COLDWATER AT 205 AM CDT.
COLDWATER AT 210 AM CDT.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
DAMAGING HAIL THE SIZE OF GOLFBALLS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR COMANCHE COUNTY.
STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3712 9948 3699 9916 3719 9899 3737 9901
3739 9928
POAGEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:22 PM CDT, 10 hours 35 minutes earlier.
Area forecast discussion, Jun 4, 3:22 PM CDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT MON JUN 4 2001 FORECAST CHALLENGES CONTINUE TO BE PRECIP CHANCES AND TEMPERATURES. 12Z UPPER AIR MAPS SHOWING UPPER LEVEL JET ALONG BOTTOM SIDE OF NORTHERN ROCKIES LOW WITH ONLY DECENT HEIGHT CHANGES IN ITS IMMEDIATE VICINITY WITH A SIGNIFICANT ONE CROSSING THE CENTRAL ROCKIES. SHORTWAVE TROUGHS CONTINUE TO ROTATE AROUND IT BUT 700MB TEMPS HAVE AGAIN RISEN TO +13C AT DDC. MESOSCALE SURFACE LOW WAS JUST NORTH OF P28 WITH WARM AIR PUSHING NORTH INTO THE SOUTHEASTERN ZONES. CLOUD COVER HAS BEEN MIXING OUT OVER THE SOUTHWESTERN ZONES BUT SHALLOW BOUNDARY HAS KEPT THE WARM AIR TO ITS SOUTH THUS FAR. SURFACE CYCLOGENESIS IS ALSO OCCURRING OVER EASTERN COLORADO WITH THE APPROACHING SHORTWAVE. WILL AGAIN FOLLOW CLOSEST TO THE AVN AND ETA THIS CYCLE WITH NGM AGAIN TOO FAR NORTH WITH SURFACE FEATURES. LATEST RUC/ADAS DATA IN FAIR AGREEMENT WITH AVN/ETA IN SHOWING THE CAP WEAKENING OVER CENTRAL KANSAS DUE TO A WEAK SHORTWAVE. CAPE AGAIN INTO THE MID THOUSAND J/KG IN THIS AREA. WITH STRONG SURFACE CONVERGENCE, THUNDERSTORM DEVELOPMENT MAY NOT BE FAR AWAY OVER THE SOUTHEASTERN ZONES. FOR THE REST OF SOUTHWEST KANSAS, LATER DEVELOPMENT OF THUNDERSTORMS WILL BE SEEN AS LOW LEVEL JET KICKS IN OVER THE CENTRAL ZONES. AS COLD AIR SURGES DOWN THE FRONT RANGE TONIGHT, STRONG 850MB MOISTURE CONVERGENCE TAKES PLACE AND CONVECTION MAY BREAK OUT. WILL KEEP HIGHEST POPS IN THE CENTRAL AND EAST WHERE BETTER INSTABILITY AND MOISTURE WILL BE AVAILABLE. JUST HOW FAR THE OUTFLOW BOUNDARY/COLD FRONT WILL GET THROUGH THE WESTERN ZONES WILL BE CRITICAL IN TUESDAY'S WEATHER AND IS DIFFICULT AT BEST TO PIN DOWN AT THIS POINT. WITH UPPER LOW WEAKENING AND MERGING WITH APPROACHING PACIFIC NORTHWEST SYSTEM, IT MAY NOT MOVE MUCH. INSTABILITY WILL REMAIN IN PLACE AND CONVERGENCE ALONG WITH BOUNDARY MAY BE ENOUGH FOR MORE THUNDERSTORM DEVELOPMENT LATE IN THE AFTERNOON AND INTO EARLY EVENING AS ANOTHER SHORTWAVE CROSSES THE ROCKIES. WILL ONLY GO WITH CHANCE POPS THOUGH. TEMPS WILL ALSO BE HIGHLY DEPENDENT ON CLOUD COVER AND THE BOUNDARY/S PLACEMENT BUT WILL NOT STRAY FAR FROM GOING FORECAST FOR NOW. HEIGHTS CONTINUE TO RISE OVERHEAD WEDNESDAY AND A RETURN TOWARD NORMAL TEMPS APPEARS TO BE IN STORE. ETA AND AVN SHOWING LOW LEVEL MOISTURE AND UPSLOPE FLOW IN PLACE BUT SOUNDINGS ARE MORE STABLE AND WILL KEEP WEDNESDAY DRY AT THIS TIME. EXTENDED DISCUSSION... TODAY/S EXTENDED IS VERY SIMILAR TO YESTERDAY/S, WITH STRONG HIGH PRESSURE ALOFT BECOMING ESTABLISHED OVER THE SOUTHWESTERN U.S. BY 7/00Z. THIS LEAVES EASTERN HALF OF DDC CWA IN NORTHWEST FLOW THEREAFTER, FROM APPROXIMATELY FRIDAY THROUGH MONDAY. ONE COOL POOL OF AIR AT BOTH 850MB AND 500MB SHOWING UP ON MRF AND ECMWF LATE FRIDAY INTO SATURDAY. WILL GO WITH CHANCE OF THUNDERSTORMS FOR FRIDAY WITH NW FLOW AND SHORT WAVES CROSSING EASTERN CWA. THEN STICK WITH JUST A SLIGHT CHANCE THROUGH SAT-MON PERIOD AS SURFACE TEMPS WILL BE WARMING INTO 90S AND SHORT WAVES SCOOTING NW TO SE THROUGH REGION COULD EASILY TRIGGER A FEW THUNDERSTORMS. TEMPS WILL SHOW A VERY SLOW WARMING TREND. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 057/072 055/080 054 533 GCK 055/070 054/081 052 533 EHA 055/074 055/085 |054 333 LBL 057/073 055/083 053 333 HYS 054/066 053/078 052 522 P28 064/077 061/081 057 533 .DDC...NONE. POAGE/BURKE
In the hours before
Local storm report, Jun 4, 9:33 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
933 PM CDT MON JUN 4 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM HARDTNER KS .75 INCH HAIL
06/04/01 BARBER REPORTED BY SPOTTER
0926 PM KIOWA KS .88 INCH HAIL
06/04/01 BARBER REPORTED BY SPOTTER
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 50 min |
| Jun 4, 11:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 54 min |
| Jun 5, 12:35 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 40 min |
| Jun 5, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 44 min |
| Jun 5, 1:06 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 39 min |
| Jun 5, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 46 min |
| Jun 5, 1:49 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 41 min |
| Jun 5, 2:35 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 55 min |
| Jun 5, 3:35 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 55 min |
| Jun 5, 3:54 AM CDT | Flash Flood Warning | DDC | Ellis, Ness, Rush, Trego | 3 hr |
| Jun 5, 4:06 AM CDT | Flash Flood Warning | DDC | Barber | 3 hr |
| Jun 5, 6:59 AM CDT | Flash Flood Warning | DDC | Barber | 2 hr |
| Jun 5, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 44 min |
| Jun 5, 4:37 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 53 min |
| Jun 5, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| Jun 5, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 78 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.